South Dakota, 2015

Damaging Winds in South Dakota, June 14, 2015

June 14, 2015 · NWS ABR · 8 events in 4 counties and zones

Scattered thunderstorms brought severe winds which gusted up to near 80 mph across parts of central and north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Scattered thunderstorms brought severe winds which gusted up to near 80 mph across parts of central and north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 1:24 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 14, 1:24 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT SUN JUN 14 2015

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 322 AM CDT SUN JUN 14 2015

CURRENTLY WATCHING CONVECTION IN A POST FRONTAL AIR MASS OVER
ND...AND FURTHER WEST...NOW ENTERING FAR WESTERN SD. ACCORDING TO
WATER VAPOR...THE CONVECTION FURTHER WEST IS ASSOCIATED WITH A
SHORTWAVE. THIS SYSTEM SHOULD CONTINUE TRACKING EAST/NE THROUGH THE
MORNING HOURS WITH THUNDERSTORMS LIKELY ALONG THE ND/SD BORDER.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ALONG THE
SURFACE COLD FRONT. DECENT INSTABILITY SHOULD BE IN PLACE ACROSS THE
EASTERN/SE PORTION OF THE CWA BY THIS AFTERNOON WITH CAPE VALUES
EXCEEDING 1500 J/KG. DEPENDING ON WHICH MODEL USED...THERE IS SOME 0-
6 KM BULK SHEAR AROUND 40 KNOTS. THIS WOULD SUGGEST STRONG/SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY FOR THE
WATERTOWN/SISSETON AREA. CONVECTION SHOULD EXIT THIS CWA AROUND 6Z
OR SOONER. HIGH PRESSURE BUILDING INTO THE REGION FROM THE NORTH
WILL BRING COOLER...BUT DRY CONDITIONS TO THE REGION THROUGH TUESDAY
MORNING. ON TUESDAY...A VIGOROUS H7 TROUGH WILL BEGIN AFFECTING THE
REGION WITH SHOWERS AND THUNDERSTORMS. WILL CONTINUE MENTIONING
THUNDER EVEN THROUGH CONVECTIVE PARAMETERS ARE FAIRLY WEAK IN THE
EASTERN HALF OF THE CWA.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 322 AM CDT SUN JUN 14 2015

A FAST...MAINLY ZONAL FLOW IS EXPECTED TO DEVELOP ACROSS THE
NORTHERN PLAINS DURING THE PERIOD.  THIS WILL LIKELY SPELL PERIODIC
CONVECTIVE EVENTS...AS EVIDENCED IN MODEL QPF FIELDS.  A COUPLE
PERIODS STAND OUT. TUESDAY NIGHT AS A WAVE MOVE THROUGH AND SFC
REFLECTION TRAVELS ACROSS SOUTHERN SOUTH DAKOTA.  THE NEXT SYSTEM
WILL AFFECT THE REGION THURSDAY AND THURSDAY NIGHT.  WITH DECENT MID
LEVEL WINDS EXPECTED...SHEAR SHOULD BE PLENTY SUFFICIENT.  HOWEVER
NOT SURE ABOUT INSTABILITY...PARTICULARLY ACROSS THE NORTHERN CWA.
STILL PLENTY OF TIME TO ASSESS SEVERE POTENTIAL THAT FAR OUT.  AS
FOR TEMPERATURES...THEY SHOULD AVERAGE OUT NEAR TO SLIGHTLY BELOW
NORMAL FOR THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN JUN 14 2015

TAFS CONTINUE TO BE VFR OVER THE NEXT 24 HOURS. THEY ALSO CONTINUE
TO CARRY A TREND OF PRECIP MENTION EARLY THIS MORNING INTO THE LATE
AFTERNOON HOURS TODAY. WOULDN'T BE SURPRISED IF CONDITIONS BRIEFLY
FALL INTO IFR IN HEAVIER SHOWERS OR THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 14, 2:25 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN JUN 14 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS. WHILE SEVERE
STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS WILL PRODUCE SMALL
HAIL AND GUSTY WINDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SOME OF THESE COULD BECOME STRONG TO SEVERE WITH HAIL
AND DAMAGING WINDS POSSIBLE. LOCATIONS ALONG AND EAST OF THE
INTERSTATE 29 WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON TUESDAY THROUGH TUESDAY
NIGHT. SOME STORMS TUESDAY NIGHT COULD PRODUCE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SD

In the hours before

Special weather statement, Jun 14, 3:29 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM MDT SUN JUN 14 2015

SDZ003-015-033-141115-
STANLEY SD-CORSON SD-DEWEY SD-
429 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEWEY...CORSON AND
NORTHWESTERN STANLEY COUNTIES UNTIL 515 AM MDT...

AT 428 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SELFRIDGE TO 7 MILES
SOUTH OF BRIDGER...AND MOVING EAST AT 35 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...MCLAUGHLIN...LANTRY...TIMBER LAKE...MCINTOSH...
ISABEL...FIRESTEEL...WATAUGA...MAHTO...KLEIN RANCH...BLACK HORSE...
BEAR CREEK...PARADE...BULLHEAD...SPRING LAKE...WALKER...GREEN
GRASS...WHITE HORSE...TRAIL CITY AND SANSARC.

LAT...LON 4594 10051 4439 10100 4439 10115 4499 10114
      4500 10150 4547 10147 4548 10176 4594 10155
TIME...MOT...LOC 1028Z 269DEG 33KT 4601 10100 4445 10186

TDK

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
June 14, 3:50 AM MST
Where
Dewey County, 4.61 mi WNW of Eagle Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.020, -101.320

Sixty mph winds downed several tree branches along with knocking a grill off the deck.

Thunderstorm Wind, Stanley

When
June 14, 4:00 AM MST
Where
Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.670, -101.140

Thunderstorm Wind, Stanley

When
June 14, 4:00 AM MST
Where
Stanley County, 13 mi NNW of Sansarc
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.674, -101.131

Thunderstorm Wind, Dewey

When
June 14, 4:05 AM MST
Where
Dewey County, 6.39 mi NNE of Eagle Butte
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.090, -101.200

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Hughes

When
June 14, 5:45 AM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.370, -100.320

A large tree branch was downed by sixty mph winds.

Thunderstorm Wind, Potter

When
June 14, 6:00 AM CST
Where
Potter County, 12 mi WNW of Gorman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.010, -100.290

Thunderstorm Wind, Potter

When
June 14, 6:50 AM CST
Where
Potter County, 1.19 mi NE of Tolstoy
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.210, -99.610

Thunderstorm Wind, Potter

When
June 14, 8:30 AM CST
Where
Potter County, 1.19 mi NE of Tolstoy
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
45.210, -99.610

Winds gusted to nearly eighty mph behind an exiting thunderstorm which did cause structural damage to a few outbuildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588011, 588012, 588021, 588013, 588010, 588014, 588015, 588017.